Advertisement
Icon WebMD Expert Blogs

This blog has been retired.

Important:

The opinions expressed in WebMD User-generated content areas like communities, review, ratings, or blogs are solely those of the User, who may or may not have... Expand

The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.

Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.

Hide

Friday, April 29, 2011

The Good and the Bad of Antidepressants: Sexual Side Effects

Thomas Schwartz, MD

Thomas L. Schwartz, MD is associate professor of psychiatry, director of adult outpatient services, and assistant director for psychiatric residency training at SUNY Upstate Medical University, where he also directs the Depression & Anxiety Disorders Research Program. Schwartz also maintains a private practice and consults for the Indian Health Service, the Neuroscience Education Institute, pharmaceutical companies, and associated industries.  He is the author of Depression: Treatment Strategies and Management, 2nd Ed.

Many people who take antidepressants comment that they have been very effective in stopping their crying spells, improving their drive, motivation, and social engagement. However, just when these effective medications have begun to be very helpful, they have noticed some problems with sexual functioning. Many antidepressants, if not most of them, can cause poor libido, inability to have an orgasm, erectile dysfunction in men, etc. When antidepressants increase serotonin in the brain to help depression and anxiety, they also increase serotonin in the spinal cord which may disrupt sexual functioning at the same time. This serotonin over-activity may cause sexual problems.

This type of side effect may be a ‘deal breaker.’ Many patients want to have sex once they’re feeling better, and then will want to stop their initially effective antidepressant due to these sexual side effects. Unfortunately, it is very clear that stopping an antidepressant too quickly will often result in the major depression symptoms coming right back.

Below are some ideas about how to avoid sexual side effects or treat them if they happen to you.

1) Use psychotherapy to treat your depression or anxiety. Psychotherapy has no sexual side effects and in many studies is shown to be as effective as medications in helping depression or anxiety. Consider a bona fide course of psychotherapy such as cognitive behavioral psychotherapy, interpersonal psychotherapy, or psychodynamic psychotherapy as these specific types of psychotherapy have well documented outcomes in the treatment of depression and anxiety

2) Ask your doctor to choose an antidepressant with less sexual side effect risk. Bupropion (Wellbutrin) antidepressant products do not manipulate serotonin at all and are considered to be sexual side effect free by many doctors. Trazodone (Desyrel, Oleptro) products manipulate serotonin mildly and through a different mechanism and appear to have less sexual side effect problems as well.  In treating certain forms of anxiety, buspirone (BuSpar) also is known for producing fewer sexual side effects.

3) If you have to be on a serotonergic antidepressant and develop sexual problems, consider asking your doctor for an antidote. Almost none of these medications are FDA approved for improving sexual functioning, however many psychiatrists use them in order to lower sexual side effects while keeping their patient on an effective serotonin antidepressant.  Bupropion and buspirone, as noted above, are often actually added to serotonin antidepressants in order to improve sexual side effects. Patients will have to take two medications at the same time but often two medications may improve depression more substantially and also lower sexual side effects at the same time. This is considered a ‘win-win’ situation.  Sometimes the ADHD medication methylphenidate (Ritalin) is added as an option. Finally, erectile dysfunction medications (sildenafil — Viagra — etc. ) may specifically help men and they can be used as well.

4) Just bite the bullet. Sometimes, patients cannot avoid being on serotonin-based antidepressants.  These antidotes may not be safe for the individual patient or may not work for the patient. In this case, patients will have to decide to have continued good antidepressant effect but suffer sexual side effects or risk discontinuing the antidepressant and a possible relapse into major depression. Often times, depression is treated from six months to a year with good antidepressant treatment. Giving up sexual functioning for a year might be worth keeping the depression away.

Keep in mind that one person’s side effects might be another person’s antidote! Some patients I meet with will report that the serotonin-based antidepressant actually helped their sexual performance and enjoyment. For example, some men report that they have premature ejaculation, but their antidepressant has solved this problem.  In these cases, I do not consider this a side effect, but rather an antidote for their problem. Similarly, some women will report that they are too nervous or worried and as a result they cannot have or reach an orgasm during sex. If the serotonin antidepressant treats these worries then sexual functioning actually improves. Again, I would consider this a good effect and not a side effect.  Keep in mind that much of the hype revolves around the negative side effects, but often does not tell you about the positive effects as noted above.

Posted by: WebMD Blogs at 11:35 am

Comments

Leave a comment